Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 203, NWS Wichita, KS

October 13, 2000Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 13, 2000, 4:57 PM CDT for Barton County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 13, 2000, 4:57 PM CDT (21:57 UTC)
Expired
Oct 13, 2000, 5:45 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barton County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:00 PM CDTHail 0.88Hoisington, KS
Oct 13, 5:08 PM CDTHail 1Hoisington, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 132157
SVRICT
KSC009-132245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT FRI OCT 13 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 545 PM CDT.

* AT 457 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES SOUTHEAST OF OLMITZ...OR ABOUT 9 MILES NORTH OF GREAT BEND...
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HOISINGTON AROUND 505 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 545 PM CDT.

LAT...LON 3853 9893 3844 9885 3858 9856 3869 9869

CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:45 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 13, 3:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI OCT 13 2000

MAIN FCST PROBLEM IS CONVECTION AND POSSIBILITY FOR SEVERE WX THRU
SATURDAY.
AN INITIAL SHORTWAVE IN SWRLY SUBTROPICAL PLUME WAS MOVG THRU
S-CNTRL KS EARLY THIS PM...WITH SCATTERED CONVECTION ASSOCIATED WITH
IT. THIS CONVECTION APPEARS TO BE ELEVATED THUS FAR. WATER VAPOR
SHOWS A STRONGER SHORTWAVE MOVG E-NEWD THRU NERN NM/SERN CO, WHICH
WL MOVE OUT ACROSS WRN KS BY EARLY EVENING, WITH MID LVL COOLING
RESULTING IN STEEPENING LAPSE RATES OVER THE NWRN 1/2 OF STATE. SFC
COLD FRONT WL PUSH SEWD INTO CNTRL KS DURING THE EVENING, MERGING
WITH SFC TROF WHICH EXTENDS FROM NR RSL TO W OF MEDICINE LODGE.
AS LOW LVL FLOW BACKS SOME, THIS SHOULD PROVIDE INCREASING LOW LVL
CONVERGENCE OVER CNTRL KS. STRONG MID-UPR SPEED MAX WL PROVIDE
NECESSARY DIR/SPEED SHEAR FOR ORGANIZED STORMS. WL MAINTAIN A
MENTION OF SVR IN ZONES FOR THIS EVE FOR CNTRL/S-CNTRL KS.
850 LOW LEVEL JET WL GRADUALLY VEER OVERNIGHT, WITH WAA/ISENTROPIC
LIFT LIKELY SUSTAINING CONVECTION AND ALLOWING IT TO BECOME MORE
WIDESPREAD AS IT PROPAGATES EWD.

MODELS IN AGREEMENT THAT SFC FRONT WL HANG UP SATURDAY FROM SOUTH
CNTRL THRU NERN KS, WITH 60-65 DWPTS E OF FRONT. AS MID-UPR LVL JET
STREAK CONTINUES TO MOVE NEWD AWAY FROM REGION, MUCH OF THE FCST
AREA WL BE IN FAVORABLE RR QUAD FOR STRONG UPR DIVERGENCE/LIFT.
NGM/ETA BOTH FCST CONSIDERABLE CLOUD COVER DURING DAY, WHICH MAY
INHIBIT SFC BASED INSTABILITY SOME. HOWEVER, SFC-6 KM SHEAR AROUND
40 KTS SUGGESTS ORGANIZED CONVECTION PSBL, ESPECIALLY IF ANY BREAKS
OCCUR. WL KEEP MENTION OF SVR OUT OF ZONES THIS FAR OUT, DUE TO
UNCERTAINTY WITH AMOUNT OF INSTABILITY AND LOW LVL CONVERGENCE ALONG
FRONT. WL RETAIN LIKELY POPS ALONG AND E OF FRONT SAT INTO SAT
NIGHT.

NO SUBSTANTIAL CHANGES WERE MADE TO CURRENT TEMP FCST.
COORDINATED WITH WFO'S TOP AND SGF.

EXTENDED FCST:
MONDAY, SHORTWAVE TROF MOVG THRU CNTRL/SRN ROCKIES LOOKS FASTER ON
THIS MORNINGS 12Z AVN COMPARED TO LAST NIGHTS MRF. CHANCE FOR PCPN
APPEARS TOO SLT ATTM TO MENTION, AND WOULD BE TIED TO WAA/ISENTROPIC
LIFT THAT MAY DEVELOP NORTH OF OLD FRONTAL BNDRY TO OUR SOUTH. WL
KEEP A DRY AND SEASONAL TEMP FCST GOING MON-THURS WITH MODELS FCSTG
TROF TO WEAKEN AS IT MOVES EAST FOLLOWED BY SHORTWAVE RIDGING.

FCSTID = 9/CARUSO
ICT   60  73  54  70 /  60  60  60  30
HUT   58  73  53  70 /  60  60  60  30
EWK   59  73  53  70 /  60  60  60  30
EQA   60  73  57  70 /  60  60  60  40
WLD   61  73  56  70 /  60  60  60  40
RSL   50  74  50  70 /  40  40  40  10
GBD   53  74  50  71 /  40  40  40  20
SLN   55  74O  51  71 /  50  50  40  10
MPR   55  73  51  71 /  50  50  50  20
CFV   61  73  60  70 /  70  70  60  50
CNU   60  73  60  70 /  70  70  60  50
K88   60  73  59  70 /  70  70  60  50

.ICT...NONE.

In the hours before

Special weather statement, Oct 13, 12:02 PM CDT, 4 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1202 PM CDT FRI OCT 13 2000

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS:
         CHASE              MARION              MCPHERSON
         SALINE             RUSSELL             BARTON
         LINCOLN            ELLSWORTH           RICE

SOUTH CENTRAL KANSAS:
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER

THE SYNOPSIS:
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL LIFT NORTHEAST FROM THE
SOUTHERN ROCKIES ACROSS THE CENTRAL PLAINS DURING THE LATE AFTERNOON
AND EVENING. AS COLDER AIR ALOFT MOVES OVER THE INCREASING MOISTURE
AT LOW LEVELS...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY
LATE THIS AFTERNOON AND EVENING. THE EXPECTED INSTABILITY AND
WIND SHEAR PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS
FROM LATE THIS AFTERNOON THROUGH THE EVENING.

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS THROUGH THE EARLY AFTERNOON. HOWEVER...ANOTHER
AREA OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
FROM WEST OF RUSSELL TO DODGE CITY BY LATE AFTERNOON. THIS LINE OF
STORMS IS THEN EXPECTED TO MOVE EAST AND NORTHEAST ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS EVENING.

TH MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWN-BURST WINDS
AND LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED FROM LATE
AFTERNOON THROUGH THIS EVENING...MAINLY :WEST OF A LINE FROM EUREKA
TO ARKANSAS CITY.

DARMOFAL
Special weather statement, Oct 13, 12:04 PM CDT, 4 hours 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT FRI OCT 13 2000

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS:
         CHASE              MARION              MCPHERSON
         SALINE             RUSSELL             BARTON
         LINCOLN            ELLSWORTH           RICE

SOUTH CENTRAL KANSAS:
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER

THE SYNOPSIS:
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL LIFT NORTHEAST FROM THE
SOUTHERN ROCKIES ACROSS THE CENTRAL PLAINS DURING THE LATE AFTERNOON
AND EVENING. AS COLDER AIR ALOFT MOVES OVER THE INCREASING MOISTURE
AT LOW LEVELS...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY
LATE THIS AFTERNOON AND EVENING. THE EXPECTED INSTABILITY AND
WIND SHEAR PROFILES WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS
FROM LATE THIS AFTERNOON THROUGH THE EVENING.

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS THROUGH THE EARLY AFTERNOON. HOWEVER...ANOTHER
AREA OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
FROM WEST OF RUSSELL TO DODGE CITY BY LATE AFTERNOON. THIS LINE OF
STORMS IS THEN EXPECTED TO MOVE EAST AND NORTHEAST ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS EVENING.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWN-BURST WINDS
AND LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED FROM LATE
AFTERNOON THROUGH THIS EVENING...MACINLY WEST OF A LINE FROM EUREKA
TO ARKANSAS CITY.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 6:21 PM CDTSevere Thunderstorm WarningICTRussell39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.